Arizona, 2022

Flash Flood in Arizona, June 29, 2022

June 29, 2022 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain and flash flooding in and around Clarkdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and flash flooding in and around Clarkdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 29, 2:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 2:10 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
210 PM MST Wed Jun 29 2022

.SYNOPSIS...Increasing moisture today and tomorrow will result in
an uptick in the coverage of showers and thunderstorms. The main
hazards will be heavy rain, lightning, and gusty outflow winds.
The coverage of showers and thunderstorms will diminish as we
venture into the holiday weekend onward...though some locations
mainly near and east of the U.S. Highway 89 and I-17 corridors
will still see afternoon showers and thunderstorms.

&&

.DISCUSSION...Scattered thunderstorm development has begun across
the high terrain slowly spreading into the lower elevations and
the northeast as forecast this morning. Southerly flow is allowing
moisture to increase steadily especially along and south of the
Mogollon Rim. Locally heavy rainfall has been occurring with
rates around 0.50-0.75" in 30 minutes to an hour. This will
continue as more thunderstorms develop through the rest of the
afternoon. Flash flooding will be the largest threat through the
afternoon along with small hail and gusty winds. Now is the time
to head home and move indoors as coverage increases, especially
across the high terrain.

Thunderstorm coverage will increase further on Thursday and Friday
with more widespread activity expected. With moisture continuing
to increase, flash flooding will be the primary threat again.
Slot canyons, low water crossings, and low desert areas will be a
dangerous choice for a hike on Thursday and Friday. Plan your day
to start in the early morning and finish well before midday. Have
a way to receive warnings and keep a close eye on the forecast
for any changes.

Thunderstorm activity will decrease as we head into the weekend
ahead of a building Pacific Northwest Low pressure system.
Moisture will decrease west to east with lingering scattered
activity for the eastern Mogollon Rim and White Mountain Region.
Elsewhere activity will wane from scattered to isolated. By the
Fourth of July holiday, activity will be mostly limited to the
White Mountain Region. Temperatures will be on a cooling trend as
heights fall through the beginning of next week but temperatures
will still largely remain above seasonal normals.

Near critical fire weather will be possible in the western zones
on Monday and Tuesday as afternoon relative humidity drops off to
the teens and single digits. As the deepening trough moves
southward from the Pacific Northwest, afternoon southwest breezes
will return with gusts 25-30 mph. Monsoonal moisture looks to
return by the midweek bringing back scattered to widespread
thunderstorm chances.

&&

.AVIATION...For the 00Z TAF package...VFR is expected to prevail,
though intermittent MVFR/IFR conditions may accompany any +RA.
SHRA/TSRA chances are greatest near and southwest of a KGCN to
KFLG to KSJN line. Lightning, erratic gusty winds, and heavy
rainfall will accompany thunderstorms, with brief MVFR/IFR.
Outside of SHRA/TSRA, south to southwest winds of 5-15 knots with
occasional gusts of around 20 knots and VFR cigs around
FL070-FL100 are expected.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are forecast
to increase on Thursday due to increasing moisture. Gusty winds,
lightning, and possible flash flooding will be the main
thunderstorm hazards. Scattered to numerous thunderstorms will
continue on Friday.

Saturday through Monday...By the weekend, the greatest rain
chances will be mainly confined to eastern Arizona. Moisture will
decrease west to east with increasing southwest winds in the
afternoons.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 29, 11:13 AM MST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1113 AM MST Wed Jun 29 2022

AZZ007-008-037-291830-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
1113 AM MST Wed Jun 29 2022

...A strong thunderstorm will create impacts near Seligman and
portions of I-40 through 1130 AM MST...

At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Seligman, or 38 miles northwest of Chino Valley. This
storm is moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seligman.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 137 and 139.
 Interstate 40 between mile markers 118 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 11281 3515 11293 3523 11298 3541 11292
      3529 11266
TIME...MOT...LOC 1811Z 215DEG 4KT 3521 11287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EFL
Special weather statement, Jun 29, 2:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
230 PM MST Wed Jun 29 2022

AZZ015-038-292200-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
230 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact Munds Park and surrounding
locations...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 10 miles northeast of Sedona, moving west at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide
Rock State Park, Cave Springs Campground, Pine Flat Campground,
Manzanita Campground, Sterling Fish Hatchery, West Fork Of Oak Creek
and Double Springs Campground.

This includes the following highways...
 Interstate 17 between mile markers 317 and 329.
 State Route 179 near mile marker 313.
 State Route 89A between mile markers 375 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 11152 3495 11149 3489 11151 3483 11176
      3504 11179
TIME...MOT...LOC 2129Z 089DEG 21KT 3495 11164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EFL
Special weather statement, Jun 29, 2:47 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
247 PM MST Wed Jun 29 2022

AZZ004-006-007-012-292230-
Kaibab Plateau-Little Colorado River Valley in Coconino
County-Coconino Plateau-Grand Canyon Country-
247 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact the Grand Canyon, including
the South Rim, in Coconino County...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm over
Yaqui Point At Grand Canyon, or 15 miles west of Desert View at Grand
Canyon, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Shoshone Point At Grand Canyon, Pima Point At
Grand Canyon, Bright Angel Point, South Rim Visitors Center, Cape
Royal At Grand Canyon, Hopi Point At Grand Canyon and Grand Canyon
Village.

This includes State Route 64 near mile marker 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 11207 3600 11218 3608 11223 3631 11195
      3611 11175
TIME...MOT...LOC 2146Z 222DEG 20KT 3608 11210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EFL
Special weather statement, Jun 29, 2:57 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Wed Jun 29 2022

AZZ008-037-038-292230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
257 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact locations along and north of
Highway 89 near Jerome and Cottonwood through 330 PM MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Clarkdale, or 13 miles west of Sedona, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona, Clarkdale, Verde Village, Bridgeport, Cottonwood, Dead Horse
Ranch State Park and Tuzigoot National Monument.

This includes the following highways...
 State Route 260 between mile markers 207 and 208.
 State Route 89A between mile markers 347 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3470 11199 3474 11210 3482 11212 3501 11197
      3486 11180
TIME...MOT...LOC 2156Z 223DEG 7KT 3479 11202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EFL
Special weather statement, Jun 29, 3:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
423 PM MDT Wed Jun 29 2022

AZZ005-009-292315-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
423 PM MDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of Coconino County,
including Page and southern portions of Lake Powell through 515 PM
MDT/415 PM MST/...

At 422 PM MDT/322 PM MST/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Marble Canyon, or 12 miles south of
Page, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Page, Big Five, LeChee, Lees Ferry, Antelope Canyon Near Sr 98,
Wahweap, Antelope Creek Basin, Lake Powell, Antelope Canyon and
Waterholes Canyon.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 527 and 553.
 U.S. Highway 89A between mile markers 528 and 537.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3694 11109 3661 11151 3665 11163 3673 11168
      3700 11151 3700 11120
TIME...MOT...LOC 2222Z 219DEG 24KT 3674 11153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EFL

The radar

The Flagstaff radar (KFSX), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
June 29, 5:00 PM MST to 7:00 PM MST
Where
Yavapai County, 0.94 mi W of Clarkdale to 0.57 mi SW of Clarkdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.772, -112.087

Two inches of rain (radar estimate) from a thunderstorm caused flash flooding in Clarkdale. Water flowed over sections of Wildhorse Lane and Old Jerome Highway. Police reported mud and rocks on the roadways with both streets barricaded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040697.